Washington, 2005

Volcanic Ash in Washington, March 9, 2005

March 9, 2005 · NWS PDT · 1 event in 1 county or zone

Volcanic ash associated with a small eruption from Mount Saint Helens moved east across the Yakima Valley. A thin coating of ash fell across parts of the Yakima Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Volcanic ash associated with a small eruption from Mount Saint Helens moved east across the Yakima Valley. A thin coating of ash fell across parts of the Yakima Valley. The ash coated hundreds of vehicles throughout the valley, which resulted in residents taking their vehicles to the car wash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 9, 2:28 PM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 9, 2:28 PM PST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
228 PM PST WED MAR 9 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY...WEAKENING SHORTWAVE NEAR
OREGON COAST BEING STRETCHED AS IT MOVES THROUGH THE RIDGE.  ENOUGH
INSTABILITY WITH SYSTEM TO PRODUCE THUNDERSTORMS OFFSHORE.  EXPECT
AS SYSTEM WEAKENS AND AIR COOLS THIS EVENING...THUNDERSTORMS SHOULD
DIMINISH. WILL KEEP A SLIGHT CHANCE FOR SHOWERS IN THE MOUNTAINS FOR
TONIGHT. RIDGE REBUILDS FOR THURSDAY AND FRIDAY WITH NEAR RECORD
TEMPERATURES...ESPECIALLY FRIDAY.  RIDGE RETROGRADES AND ALLOWS
NORTHERLY FLOW AND SHORTWAVE TO USHER IN COOLER AIR FOR
SATURDAY...BUT STILL 5 TO 10 DEGREES ABOVE NORMAL.  NO SIGNIFICANT
PRECIPITATION THROUGH SATURDAY.
&&

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...UPPER RIDGE TO
REMAIN ALONG THE WEST COAST OF NORTH AMERICA THROUGH THE PERIOD.
THIS WILL KEEP A MOSTLY DRY NORTHERLY FLOW OVER THE PACIFIC
NORTHWEST. THIS FLOW WILL ALLOW COOLER AIR FROM CANADA TO FILTER
INTO THE REGION RESULTING IN HIGH TEMPS RETURNING TO NEAR SEASONAL
LEVELS. LOW TEMPS WILL RUN COOLER THAN SEASONAL DUE TO GOOD
RADIATIONAL COOLING AT NIGHT WITHIN THE DRY AIR MASS. WEAK WAVES
IMBEDDED WITHIN THE NORTHERLY FLOW WILL MOVE THROUGH MONTANA AND
IDAHO. CLOUDS AND PRECIP ASSOCIATED WITH THESE WEAK SYSTEMS MAY
NUDGE INTO EXTREME NORTHEAST OREGON AT TIMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  68  40  71 /  10   0   0   0
ALW  44  68  44  71 /  10   0   0   0
PSC  35  70  35  73 /  10   0   0   0
YKM  34  69  34  71 /  10   0   0   0
HRI  36  69  36  72 /  10   0   0   0
ELN  35  69  35  69 /  10   0   0   0
RDM  30  67  30  70 /  10   0   0   0
LGD  34  64  34  67 /  10   0   0   0
5J0  32  67  32  70 /  10   0   0   0
DLS  43  72  43  74 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
.OR...NONE.
.WA...NONE.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
79/90
Hazardous weather outlook, Mar 9, 5:00 AM PST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST WED MAR 9 2005

ORZ041>050-WAZ024>030-101300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)-
FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS-
500 AM PST WED MAR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
TONIGHT.  THIS SYSTEM WILL PROVIDE INCREASING CLOUDS WITH A FEW
ISOLATED SHOWERS ACROSS CENTRAL WASHINGTON THIS AFTERNOON...AND THEN
A SLIGHT CHANCE OF SHOWERS OVER THE BLUE AND WALLOWA MOUNTAINS
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL RIDGE WILL REBUILD OVER THE AREA THURSDAY AND FRIDAY
FOR UNSEASONABLY WARM CONDITIONS.  THE RIDGE WILL THEN MOVE WEST ON
SATURDAY ALLOWING A COOLER...BUT STILL PRIMARILY DRY...NORTHERLY
FLOW TO DEVELOP OVER THE AREA THIS WEEKEND AND PERSISTING THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 volcanic ash. Local standard time, as filed.

Volcanic Ash, Yakima Valley

When
March 9, 7:55 PM PST to 9:07 PM PST
Where
Yakima Valley forecast zone
Reported by
NEWSPAPER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Volcanic Ash
Ash from an eruption that fell on land or reduced visibility.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439657.